Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 58, NWS Charleston, WV

August 8, 2000Buchanan County, Virginia

NWS Charleston, WV issued this flash flood warning at Aug 8, 2000, 5:36 PM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2000, 5:36 PM EDT (21:36 UTC)
Expired
Aug 8, 2000, 8:30 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Buchanan County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 082137
FFWRLX
VAC027-090030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
536 PM EDT TUE AUG 8 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA...

* UNTIL 830 PM EDT...

* AT 533 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT 1.5
  TO 2.5 INCHES OF RAIN HAS FALLEN OVER PORTIONS OF NORTHERN BUCHANAN
  COUNTY SINCE 400 PM.  ANOTHER 1 TO 2 INCHES OF RAIN IS EXPECTED THROUGH
  730 PM.  THIS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS
  IN THE VICINITY OF THE LEVISA FORK.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE GRUNDY.

<<CALL TO ACTION>> A FLASH FLOOD WARNING MEANS THAT FLOODING IS
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY
FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY
AND SEEK HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3732 8227 3722 8214 3732 8191 3749 8200

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 5:15 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 8, 5:15 PM EDT, 21 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-090200-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT TUE AUG 8 2000

SORRY SO LATE.  WILL PLAY OUT MCS DEVELOPING OVER KENTUCKY AND TRACK
ALONG BEST INSTABILITY AND MOISTURE AXIS...IE THROUGH SOUTHERN
PORTIONS OF FORECAST AREA.  ISSUED FFA TIL MIDNIGHT FOR THAT AREA.
BELIEVE MESOSCALE BOUNDARIES AND DIURNAL FACTOR WILL BE MAIN PLAYER
BEFORE COLD FRONT AFFECTS AREA WEDNESDAY NIGHT AND THURSDAY.
SO...BASICALLY KEEP POPS RIGHT THROUGH THURSDAY...MOST LIKELY DURING
FAVORED DIURNAL TIMES.  MOS HIGH TEMPS STILL TOO HIGH.

...RLX...
WV...FLASH FLOOD WATCH THIS EVENING FOR PORTIONS OF SOUTHERN WEST
VIRGINIA.
VA...FLASH FLOOD WATCH THIS EVENING FOR DICKENSON AND BUCHANAN COUNTIES.
KY...FLASH FLOOD WATCH THIS EVENING FOR EXTREME NORTHEAST KENTUCKY.
OH...NONE.

.END/JMV

In the hours before

Special weather statement, Aug 8, 1:10 PM EDT, 4 hours 26 minutes before
KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-081830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
110 PM EDT TUE AUG 8 2000

AT 1 OCLOCK...SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN THE
EARLY AFTERNOON HEAT AND HUMIDITY.  THE LARGEST CONCENTRATION OF
RAIN...AND POSSIBLY SMALL HAIL...WAS LOCATED IN LAWRENCE COUNTY
OF NORTHEAST KENTUCKY...NEAR LOUISA.  THIS DOWNPOUR WILL AFFECT
PORTIONS OF WAYNE AND LINCOLN COUNTIES OF SOUTHERN WEST VIRGINIA.

SHOWERS AND THUNDERSTORMS ARE ALSO FORMING ELSEWHERE OVER
THE SOUTHERN COAL FIELDS OF WEST VIRGINIA.  THIS WOULD INCLUDE
BOONE...LOGAN...MINGO...MCDOWELL...AND WYOMING COUNTIES.  ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE AFFECTING BUCHANAN AND DICKENSON
COUNTIES OF VIRGINIA.

THE RAIN WAS MOVING EAST AROUND 25 MPH.

LOCALIZED RAINS OF A HALF INCH TO AN INCH IN 30 MINUTES ARE POSSIBLE.
THIS WILL PRODUCE PONDING OF WATER ON ROADS AND IN POOR DRAINAGE
AREAS.  KEEP CHILDREN AWAY FROM ANY SWOLLEN CREEKS.

.END / KTB
Special weather statement, Aug 8, 2:16 PM EDT, 3 hours 20 minutes before
VAZ003-004-WVZ013-015-024>026-033>035-081915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
216 PM EDT TUE AUG 8 2000

SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS SOUTHERN WEST VIRGINIA.

AT 2:15 PM...THE LARGEST CONCENTRATION OF RAIN WAS IN LINCOLN
COUNTY.  THIS WILL AFFECT BOONE AND KANAWHA COUNTIES THROUGH 3:30 PM.
GUSTY WINDS WERE REPORTED IN LINCOLN COUNTY AND ARE MOST LIKELY
TO AFFECT THE ALUM AND DAVIS CREEK REGION.

OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER LOGAN...
MINGO...MCDOWELL...WYOMING...BUCHANAN...AND DICKENSON COUNTIES.

THESE SHOWERS AND THUNDERSTORMS COULD AFFECT THE BECKLEY REGION
AFTER 3 O'CLOCK.

THE RAINS HAVE SUBSIDED OVER WAYNE COUNTY IN WEST VIRGINIA AND
LAWRENCE COUNTY IN KENTUCKY.  HOWEVER...MORE SHOWERS COULD FORM
LATER.

ANY SHOWER COULD HAVE DUMP A HALF INCH TO AN INCH OF RAIN IN
30 MINUTES.  THIS WILL CAUSE PONDING OF WATER ON ROADS AND
SMALL CREEKS TO RISE QUICKLY.  STAY AWAY FROM SWOLLEN STREAMS.

.END /KTB
Special weather statement, Aug 8, 2:46 PM EDT, 2 hours 50 minutes before
WVZ036-081946-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT TUE AUG 8 2000

THUNDERSTORMS WITH BRIEF DOWNPOURS AND GUSTY WINDS WILL MOVE ACROSS
FAYETTE COUNTY BETWEEN 3 O'CLOCK AND 3:45 PM.  THIS WOULD INCLUDE SUCH
COMMUNITIES AS MONTGOMERY...FAYETTEVILLE...AND OAK HILL.  THE
STORMS WERE MOVING TOWARD THE EAST AT AROUND 25 MPH.

RAINS OF AN HALF INCH TO AN INCH ARE POSSIBLE IN 30 MINUTES.
WIND GUSTS OF 40 TO 45 MPH ARE LIKELY...ESPECIALLY ON HILLTOPS.
CLOUD TO GROUND LIGHTNING IS ALSO LIKELY.

CONDITIONS SHOULD IMPROVE BETWEEN 4 AND 5 O'CLOCK FOR FAYETTE COUNTY.

.END / KTB
Special weather statement, Aug 8, 3:37 PM EDT, 1 hour 59 minutes before
WVZ037-038-082004-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT TUE AUG 8 2000

THUNDERSTORMS WITH BRIEF DOWNPOURS AND GUSTY WINDS WILL MOVE ACROSS
NICHOLAS COUNTY...FROM WEST TO EAST...THROUGH 4:30 PM.
THIS WILL AFFECT SUCH COMMUNITIES AS SUMMERSVILLE...CRAIGSVILLE...
AND RICHWOOD.

STORMS WERE MOVING TOWARD THE EAST AT AROUND 25 MPH.  SO...WEBSTER
COUNTY WILL LIKELY BE AFFECTED DURING THE 4 TO 5:30 PM PERIOD.

RAINS OF AN HALF INCH TO AN INCH ARE POSSIBLE IN 30 MINUTES...
CAUSING PONDING OF WATER IN POOR DRAINAGE AREAS.  WIND GUSTS OF 40
TO 45 MPH COULD BE FELT..ESPECIALLY ON RIDGES. CLOUD TO GROUND
LIGHTNING IS ALSO LIKELY.

.END / KTB

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.